Idaho, 2012High Wind in Idaho, February 22, 2012
February 22, 2012 · NWS OTX · 1 event in 1 county or zone
A strong cold front moved through the area during the morning hours. A strong westerly jet stream, combined with a deepening surface low east of the Rockies, resulted in the high wind set up across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area during the morning hours. A strong westerly jet stream, combined with a deepening surface low east of the Rockies, resulted in the high wind set up across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 6:44 AM PST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 22, 6:44 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
644 AM PST Wed Feb 22 2012
.SYNOPSIS...
A strong cold front will move through the Pacific Northwest this
morning. Strong winds will develop behind the cold front, and gusty
winds will persist through early this evening. Winds will subside
tonight. The weather on Thursday will be quiet. The threat for snow
will return Friday night into Saturday with the arrival of a cool
low pressure system.
&&
.DISCUSSION...
The High Wind Warning for the Wenatchee, Waterville and Vantage
areas has been downgraded to a Wind Advisory. Widespread gusts due
to a mountain wave failed to develop in the lee of the Cascades
overnight. As of 5 AM, a cold front was crossing the northern
Cascades. Since mid-level stable wind processes are required for
a mountain wave, the arrival of a cold front will diminish the
potential for damaging mountain wave gusts.
Does the lack of strong winds around Wenatchee last night mean
that that today won't be windy elsewhere today? No. It will still
be a windy day from central Washington through Montana. There is
still plenty of wind energy associated with this storm. As of 5
AM, a well defined darkening on water vapor imagery was spreading
across southern British Columbia associated with a 250mb jet max
of 160kts. As the cold front sweeps across eastern Washington and
northern Idaho between 6-8 AM, low level mixing will increase
region-wide. Steepening low level lapse rates in response to low
level cold advection will help winds in the 850-750mb layer reach
the surface. GFS guidance and boundary layer wind progs continue
to suggest that the strongest winds will occur over southeast
Washington and adjacent portions of Idaho. Places like Pomeroy,
Alpowa Summit, Pullman and Moscow will have the potential to
experience gusts to 60 mph. Therefore, the High Wind Warning for
the Palouse and Lewiston/Clarkston areas have been retained.
A Wind Advisory has also been issued for the Winchester and
Nezperce areas above 3000 feet. /GKoch
&&
.AVIATION...
12Z TAFs: Winds will increase between 15-18Z as a cold front
sweeps through eastern Washington and north Idaho. Gusts exceeding
40kts will be common in Wenatchee, Moses Lake and Spokane through
02z. Gusts over 50kts will be possible around Pullman and
Lewiston. There will be a small chance of blowing dust around
Moses Lake. There was over a tenth of an inch of rain on the 17th
at Moses Lake, but that rain may not have been widespread enough
to keep the dust settled over this drought stricken region of
central Washington. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 28 40 24 40 28 / 10 10 10 10 60 60
Coeur d'Alene 48 28 40 23 40 28 / 20 10 10 10 50 60
Pullman 52 29 40 26 41 31 / 60 10 10 10 40 60
Lewiston 59 34 48 30 48 34 / 50 10 10 10 20 50
Colville 47 25 44 21 42 25 / 20 10 0 10 60 60
Sandpoint 47 27 39 22 37 25 / 50 20 10 10 60 60
Kellogg 45 28 39 23 40 26 / 100 40 40 20 40 60
Moses Lake 58 29 47 25 45 28 / 10 0 0 0 30 60
Wenatchee 55 30 45 27 42 28 / 40 10 0 0 50 60
Omak 51 23 40 19 41 22 / 10 0 0 10 60 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 10 PM PST this evening for Coeur d'Alene
Area-Northern Panhandle.
High Wind Warning until 4 PM PST this afternoon for Idaho
Palouse-Lewiston Area.
Wind Advisory until 7 PM PST this evening for Lewis and Southern
Nez Perce Counties.
WA...Wind Advisory until 10 PM PST this evening for Spokane Area-
Upper Columbia Basin.
High Wind Warning until 4 PM PST this afternoon for Lower
Garfield and Asotin Counties-Washington Palouse.
Wind Advisory until 7 PM PST this evening for Moses Lake Area-
Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Feb 22, 8:53 AM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
853 AM PST WED FEB 22 2012
IDZ001>004-026-027-WAZ031>036-041-044-231700-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
853 AM PST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL CONTINUE THROUGH THE DAY. WIDESPREAD WINDS
OF 25 TO 35 MPH WILL BE POSSIBLE WITH GUSTS RANGING FROM 40 TO 50
MPH. SPEEDS ACROSS THE PALOUSE...AND LOCATIONS NEAR THE BLUE
MOUNTAINS WILL LIKELY GUSTS AS HIGH AS 60 MPH. THE WINDS WILL BEGIN
TO SUBSIDE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR MODERATE SNOW ACCUMULATIONS SATURDAY
THROUGH SUNDAY ACROSS THE IDAHO PANHANDLE AND PORTIONS OF EASTERN
WASHINGTON. MOST OF THE SNOW IS EXPECTED TO FALL NORTH OF HIGHWAY
2. THE SNOW WILL BE FOLLOWED BY MUCH COLDER TEMPERATURES FOR EARLY
NEXT WEEK WITH READINGS PLUNGING 10 TO 15 DEGREES BELOW THE
SEASONAL NORMALS.
WAZ037-038-043-231700-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
853 AM PST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR MODERATE TO LOCALLY HEAVY SNOW
ACCUMULATIONS SATURDAY THROUGH SUNDAY ACROSS NORTH CENTRAL AND
NORTHEAST WASHINGTON. THE SNOW WILL BE FOLLOWED BY MUCH COLDER
TEMPERATURES FOR EARLY NEXT WEEK WITH READINGS PLUNGING 10 TO 15
DEGREES BELOW THE SEASONAL NORMALS.
WAZ042-231700-
EAST SLOPES NORTHERN CASCADES-
853 AM PST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF RAIN WILL CONTINUE TO FALL NEAR THE CASCADE CREST
THROUGH THE DAY AND INTO THE EVENING. MEANWHILE MORE SNOW IS
EXPECTED TO MELT IN THE VALLEYS. THIS WILL LEAD TO CONTINUED
RISES ON THE RIVERS AND STREAMS IN THIS REGION...HOWEVER FLOODING
OF MAIN-STEM RIVERS IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS
FRIDAY THROUGH SUNDAY ALONG THE EAST SLOPES OF THE CASCADES WITH
THE HEAVIEST AMOUNTS EXPECTED ALONG THE CASCADE CREST...LIKELY
IMPACTING TRAVEL ACROSS MOUNTAIN PASSES. THE SNOW WILL BE FOLLOWED
BY MUCH COLDER TEMPERATURES FOR EARLY NEXT WEEK. TEMPERATURES ARE
EXPECTED TO BE ABOUT 10 TO 15 DEGREES BELOW THE SEASONAL NORMALS.
In the hours before
Local storm report, Feb 22, 9:59 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
959 AM PST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 20 SSW WENATCHEE 47.16N 120.49W
02/21/2012 M108 MPH KITTITAS WA MESONET
MISSION RIDGE AT 6730 FT
0115 AM NON-TSTM WND GST 6 ENE CHELAN 47.88N 119.91W
02/22/2012 E54.00 MPH CHELAN WA MESONET
LAKE CHELAN NCAWOS AT 1260 FT
0350 AM NON-TSTM WND GST EPHRATA 47.31N 119.54W
02/22/2012 M54.00 MPH GRANT WA MESONET
ASOS
0415 AM NON-TSTM WND GST BEVERLY 46.84N 119.93W
02/22/2012 M59.00 MPH GRANT WA MESONET
AT 554 FT
0600 AM NON-TSTM WND GST 20 SSW WENATCHEE 47.16N 120.49W
02/22/2012 M107 MPH KITTITAS WA MESONET
MISSION RIDGE AT 6730 FT
0610 AM NON-TSTM WND GST 25 SSE POMEROY 46.14N 117.40W
02/22/2012 M73.00 MPH ASOTIN WA MESONET
ALDER RIDGE AT 4500 FT
0630 AM HEAVY RAIN 1 NW PLAIN 47.77N 120.66W
02/22/2012 M2.01 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-35
0700 AM HEAVY RAIN 12 N LEAVENWORTH 47.77N 120.66W
02/22/2012 M1.93 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-33
0700 AM NON-TSTM WND GST 15 W CLARKSTON 46.42N 117.36W
02/22/2012 M66.00 MPH GARFIELD WA MESONET
ALPOWA SUMMIT AT 1775 FT
0700 AM HEAVY RAIN MULLAN 47.47N 115.80W
02/22/2012 M1.15 INCH SHOSHONE ID CO-OP OBSERVER
0700 AM HEAVY RAIN 13 NW ENTIAT 47.80N 120.41W
02/22/2012 M1.52 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-22
0733 AM HEAVY RAIN 1 NE PESHASTIN 47.57N 120.60W
02/22/2012 M0.93 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-28
0735 AM NON-TSTM WND GST 5 SSW GENESEE 46.48N 116.97W
02/22/2012 M56.00 MPH NEZ PERCE ID MESONET
SHIRROD HILL AT 2850 FT
0740 AM HEAVY RAIN 2 ENE LEAVENWORTH 47.60N 120.63W
02/22/2012 M1.02 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-27
0800 AM HEAVY RAIN STEHEKIN 48.35N 120.73W
02/22/2012 M2.05 INCH CHELAN WA CO-OP OBSERVER
0800 AM HEAVY RAIN HOLDEN VILLAGE 48.20N 120.77W
02/22/2012 M2.80 INCH CHELAN WA CO-OP OBSERVER
0800 AM NON-TSTM WND GST 1 SSE POMEROY 46.46N 117.59W
02/22/2012 M53.00 MPH GARFIELD WA MESONET
DW9462 AT 2280 FT JUST SSE OF TOWN
0800 AM HEAVY RAIN 1 NNW LEAVENWORTH 47.60N 120.67W
02/22/2012 M1.40 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-23
0800 AM NON-TSTM WND GST 8 W CLARKSTON 46.42N 117.22W
02/22/2012 M53.00 MPH ASOTIN WA MESONET
SILCOTT ISLAND AT 825 FT
0800 AM NON-TSTM WND GST 1 S POMEROY 46.46N 117.60W
02/22/2012 M58.00 MPH GARFIELD WA MESONET
DW6254 AT 2333 FT JUST SOUTH OF TOWN
0833 AM NON-TSTM WND GST 1 N LEWISTON 46.41N 116.99W
02/22/2012 M53.00 MPH NEZ PERCE ID MESONET
CW7053 AT 735 ALONG CLEARWATER RIVER
0855 AM NON-TSTM WND GST UNIONTOWN 46.54N 117.08W
02/22/2012 M59.00 MPH WHITMAN WA MESONET
UNIONTOWN AT 2674 FT
&&
CNEUMANLocal storm report, Feb 22, 10:04 AM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1004 AM PST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 11 SSW WENATCHEE 47.28N 120.41W
02/21/2012 M108 MPH CHELAN WA MESONET
MISSION RIDGE AT 6730 FT
0600 AM NON-TSTM WND GST 11 SSW WENATCHEE 47.28N 120.41W
02/22/2012 M107 MPH CHELAN WA MESONET
MISSION RIDGE AT 6730 FT
&&
CNEUMANHigh Wind, Lewiston Area
- When
- February 22, 11:00 AM PST to 3:00 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
Wind gusts of 71 mph and 90 mph were reported by the Shirrod Hill sensor between 1200PST and 1230PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363965.